Texas, 2013

Ice Storm in Texas, December 20 to 21, 2013

December 20 to 21, 2013 · NWS OUN · 2 events in 2 counties and zones

A strong cold front brought prolonged sub-freezing temperatures to portions of western north Texas late on the 20th and into the 21st. An approaching upper trough aided in the production of light to moderate freezing rain, resulting in significan ice accumulations across portions of western north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front brought prolonged sub-freezing temperatures to portions of western north Texas late on the 20th and into the 21st. An approaching upper trough aided in the production of light to moderate freezing rain, resulting in significan ice accumulations across portions of western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 20, 4:21 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 20, 4:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CST FRI DEC 20 2013

.DISCUSSION...
AS FEARED... COLDER AIR IS STAYING ENTRENCHED OVER THE AREA MUCH
MORE THAN SYNOPTIC MODELS SUGGESTED. THE FREEZING LINE IS
CURRENTLY ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS... UNLIKE THE
GFS AND NAM SUGGESTIONS THAT TEMPERATURES WOULD WARM ABOVE
FREEZING OVER MUCH OF THE AREA BY 00Z. SLIGHT COLD AIR ADVECTION
AND TEMPERATURES FALLING TOWARD WET BULB TEMPERATURE AS
PRECIPITATION FALLS INTO DRY LOW LEVEL COLUMN WILL KEEP
TEMPERATURES MUCH COOLER THAN PROGGED. THIS KEEPS OPEN THE THREAT
OF FREEZING RAIN ACROSS MUCH OF THE AREA TONIGHT AND INTO
TOMORROW. EVEN AFTER ISSUING THE ICE STORM WARNING THIS MORNING...
HAVE SPREAD THE WARNING FARTHER SOUTH AND ADDED AN ADVISORY
THROUGH THE REMAINDER OF THE AREA THIS AFTERNOON. THE LEADING EDGE
OF PRECIPITATION IS SPREADING OVER NORTH TEXAS AND SOUTHERN
OKLAHOMA INCLUDING OVER AREAS WITH SUB- FREEZING NEAR- SURFACE
TEMPERATURES. LATE TONIGHT AND EARLY TOMORROW... THERE WILL BE
SOME WARMING OF LOW LEVEL TEMPERATURES WHICH WILL SPREAD ABOVE-
FREEZING TEMPERATURES NORTH WITH TIME AND CHANGE PRECIPITATION TO
LIQUID IN THE SOUTH. THEN PRECIPITATION NORTH WILL ALSO TEND
TOWARD SNOW RATHER THAN FREEZING RAIN NORTH AS ELEVATED WARM LAYER
COOLS ON SATURDAY. PRECIPITATION WILL END LATE SATURDAY NIGHT.

WEATHER PATTERN WILL BE MORE TRANQUIL NEXT WEEK. TEMPERATURES WILL
MODERATE EARLY IN THE WEEK WITH HIGHS WARMING INTO THE 40S AND 50S.
ANOTHER FRONT IS EXPECTED TO MOVE THROUGH AROUND CHRISTMAS DAY AS AN
UPPER TROUGH MOVES THROUGH THE CENTRAL AND NORTHERN PLAINS.
MOISTURE WILL REMAIN LIMITED WITH THIS SYSTEM AND WILL LEAVE THE
FORECAST DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  30  35  26  35 /  90  70  40  10
HOBART OK         30  34  25  36 /  90  70  20  10
WICHITA FALLS TX  33  40  31  41 / 100  70  10  10
GAGE OK           24  29  19  33 /  50  80  30  10
PONCA CITY OK     27  32  22  30 /  80 100  70  10
DURANT OK         35  43  34  42 / 100  90  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 AM CST SUNDAY FOR OKZ007-008-011>013-
     015>020-022>031-034-035-038.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR OKZ004>006-009-
     010-014-021.

     FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR OKZ032-033-036-
     037-039>048-050>052.

TX...FREEZING RAIN ADVISORY UNTIL 6 AM CST SUNDAY FOR TXZ083>090.

&&
Hazardous weather outlook, Dec 20, 12:23 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1223 PM CST FRI DEC 20 2013

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1223 PM CST FRI DEC 20 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A FEW STRONG STORMS
MAY OCCUR... BUT SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION...
A FEW LINGERING SHOWERS WILL CONTINUE TO MOVE ALONG THE RED RIVER OVER
FAR SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE DAY. ADDITIONAL
SHOWERS AND ISOLATED STORMS WILL BEGIN TO EMERGE FROM WEST TEXAS AS AN
UPPER LEVEL STORM APPROACHES THE REGION.

THIS EVENING INTO TONIGHT...AN AREA OF ENHANCED SHOWER AND THUNDERSTORM
ACTIVITY APPEARS LIKELY AS A COMPACT UPPER TROUGH MOVES INTO THE REGION.
AMPLE MOISTURE AND MODEST INSTABILITY WILL BE PRESENT...SUPPORTING
SCATTERED STORMS...A FEW OF WHICH MAY BECOME STRONG. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL. SEVERE STORMS ARE
NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN WILL DEVELOP TONIGHT AND SPREAD NORTHEAST ACROSS
PORTIONS OF OKLAHOMA. ACCUMULATIONS OF ICE WILL CAUSE SLICK ROADS AND
SIDEWALKS AND THE POTENTIAL FOR POWER OUTAGES.

HEAVY RAINFALL OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS MAY LEAD
TO LOCALIZED FLASH FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING OVER PORTIONS
OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY SMALL HAIL AND HEAVY RAINFALL WILL ACCOMPANY
ANY STRONGER STORMS. STORMS WILL END FROM WEST TO EAST BY SATURDAY NIGHT.

OTHER HAZARDOUS WEATHER...
A MIX OF WINTER PRECIPITATION WILL LIKELY CONTINUE INTO SATURDAY AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. FREEZING RAIN WILL BE
POSSIBLE OVER PORTIONS OF NORTHERN OKLAHOMA DURING THE DAY ON SATURDAY.
RAIN AND FREEZING RAIN WILL TRANSITION TO SNOW SATURDAY NIGHT...WITH MAINLY
SNOW EXPECTED LATE SATURDAY NIGHT. DETAILS REGARDING ICE AND OR SNOW AMOUNT
REMAIN HIGHLY UNCERTAIN...BUT SNOW ACCUMULATIONS ARE LIKELY OVER NORTHERN
OKLAHOMA AND ADDITIONAL ICE ACCUMULATIONS ARE ALSO POSSIBLE ACROSS WESTERN
AND CENTRAL OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5 AM
SATURDAY DECEMBER 21.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Wichita

When
December 20, 5:00 PM CST to December 21, 12:00 PM CST
Where
Wichita forecast zone
Reported by
Public
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Northern portions of the county received up to 1/4 inch of ice. Burkburnett reported 1/8 to 1/4 inch of ice on trees and other elevated surfaces.

Ice Storm, Hardeman

When
December 20, 5:00 PM CST to December 21, 12:00 PM CST
Where
Hardeman forecast zone
Reported by
Public
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Portions of the county received between 1/4 and 1/2 inch of ice. Quanah reported 0.45 inches of ice.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492649, 492650.